Alert archive / Kansas / River Flood Warnings in 2023

River Flood Warning 2, NWS Dodge City, KS

July 7, 2023Meade County, Kansas

NWS Dodge City, KS issued this river flood warning at Jul 7, 2023, 2:54 PM CDT for Meade County, Kansas. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jul 7, 2023, 2:54 PM CDT (19:54 UTC)
Expired
Jul 8, 2023, 1:15 PM CDT
In force
22 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
Minor

County Meade County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cimarron River (KS) near Forgan (FRGO2). The gauge peaked at 5.88 ft at Jul 9, 2023, 9:00 AM CDT.

actionminormoderatemajor24607/0707/0807/09
Action stage
4 ft
Minor stage
5 ft
Moderate stage
6 ft
Major stage
7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07156900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

310 
WGUS43 KDDC 071954
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
254 PM CDT Fri Jul 7 2023

...The National Weather Service in Dodge City KS has issued a Flood 
Warning for the following rivers in Kansas...

  Cimarron River Near Forgan 8NNE affecting Meade County.

For the Cimarron River...including Forgan 8NNE...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

&&


KSC119-080730-
/O.NEW.KDDC.FL.W.0002.230707T1954Z-230708T0730Z/
/FRGO2.1.ER.230707T1935Z.230708T0000Z.230708T0130Z.NO/
254 PM CDT Fri Jul 7 2023

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO JUST AFTER 
MIDNIGHT TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Cimarron River Near Forgan 8NNE.

* WHEN...From this afternoon to just after midnight tonight.

* IMPACTS...At 5.0 feet, Expect minor overflows of low lying banks 
  along the Cimarron River in southern Meade County on downstream 
  into Oklahoma.

* ADDITIONAL DETAILS...
  - At 2:00 PM CDT Friday the stage was 5.0 feet.
  - Forecast...The river is expected to rise to a crest of 5.3
    feet this evening. It will then fall below flood stage this
    evening.
  - Flood stage is 5.0 feet.
  - Flood History...This crest compares to a previous crest of
    5.4 feet on 09/19/1969.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
      3700 10062


$$

TATRO
3 follow-up statements
782 
WGUS83 KDDC 080527
FLSDDC

Flood Statement
National Weather Service Dodge City KS
1227 AM CDT Sat Jul 8 2023

...Observed flooding changed to Minor severity and increased in 
duration for the following rivers in Kansas...

  Cimarron River Near Forgan 8NNE affecting Meade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued this morning at 630 AM CDT.

&&


KSC119-081130-
/O.EXT.KDDC.FL.W.0002.000000T0000Z-230708T1123Z/
/FRGO2.1.ER.230707T1935Z.230708T0500Z.230708T0523Z.NO/
1227 AM CDT Sat Jul 8 2023

...FLOOD WARNING NOW IN EFFECT UNTIL THIS MORNING...

* WHAT...Minor flooding is occurring.

* WHERE...Cimarron River Near Forgan 8NNE.

* WHEN...Until this morning.

* IMPACTS...At 5.0 feet, Expect minor overflows of low lying banks 
  along the Cimarron River in southern Meade County on downstream 
  into Oklahoma.

* ADDITIONAL DETAILS...
  - At 12:00 AM CDT Saturday the stage was 5.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 12:00 AM CDT Saturday was 5.1 feet.
  - Forecast...The river is expected to fall to 4.2 feet
    Wednesday evening.
  - Flood stage is 5.0 feet.
  - Flood History...This crest compares to a previous crest of
    5.1 feet on 06/25/1972.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
      3700 10062


$$

TURNER
718 
WGUS83 KDDC 080614
FLSDDC

Flood Statement
National Weather Service Dodge City KS
114 AM CDT Sat Jul 8 2023

...The Flood Warning is extended for the following rivers in 
Kansas...

  Cimarron River Near Forgan 8NNE affecting Meade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 115 PM CDT.

&&


KSC119-081815-
/O.EXT.KDDC.FL.W.0002.000000T0000Z-230708T1827Z/
/FRGO2.1.ER.230707T1935Z.230708T0500Z.230708T0626Z.NO/
114 AM CDT Sat Jul 8 2023

...FLOOD WARNING NOW IN EFFECT UNTIL THIS AFTERNOON...

* WHAT...Minor flooding is occurring.

* WHERE...Cimarron River Near Forgan 8NNE.

* WHEN...Until this afternoon.

* IMPACTS...At 5.0 feet, Expect minor overflows of low lying banks 
  along the Cimarron River in southern Meade County on downstream 
  into Oklahoma.

* ADDITIONAL DETAILS...
  - At 12:00 AM CDT Saturday the stage was 5.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 12:00 AM CDT Saturday was 5.1 feet.
  - Forecast...The river is expected to fall below flood stage
    early this morning and continue falling to 4.2 feet Wednesday
    evening.
  - Flood stage is 5.0 feet.
  - Flood History...This crest compares to a previous crest of
    5.1 feet on 06/25/1972.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
      3700 10062


$$

SUGDEN
899 
WGUS83 KDDC 081815
FLSDDC

Flood Statement
National Weather Service Dodge City KS
115 PM CDT Sat Jul 8 2023

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Cimarron River Near Forgan 8NNE affecting Meade County.

KSC119-081915-
/O.CAN.KDDC.FL.W.0002.000000T0000Z-230708T1815Z/
/FRGO2.1.ER.230707T1935Z.230708T0500Z.000000T0000Z.NO/
115 PM CDT Sat Jul 8 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Cimarron River Near Forgan 8NNE.

* ADDITIONAL DETAILS...
  - At 12:00 PM CDT Saturday the stage was 4.6 feet.
  - Forecast...The river is expected to fall to 4.7 feet Thursday
    morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
      3700 10062


$$

FINCH

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Jul 7, 1:29 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 7, 1:29 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
129 PM CDT Fri Jul 7 2023

...Updated Long Term...

.SHORT TERM...(This evening through Saturday night)
Issued at 1211 PM CDT Fri Jul 7 2023

Noon observations show a line of thunderstorms roughly from
Kinsley to Medicine Lodge which will continue to move east out of
the CWA over the next couple of hours. Visible satellite shows
mainly cloudy skies with pockets of sun breaking out especially
for areas along the Oklahoma border. CAPE values are starting to
increase in the far southwest with values ~1500 J/kg in Elkhart
and higher totals into the Texas panhandle. Upper level winds are
still zonal with a developing shortwave ahead of a jet max in
central Colorado.

Tonight another round of strong to severe storms is forecast to
develop with the main focus more to the south in the Texas and
Oklahoma panhandles where SPC has an enhanced risk with a hatched
wind and hail threat. Storms will have the robust convective
energy in these areas and the CAMs are in pretty good agreement of
a long line of storms extending roughly from highway 50 in Kansas
to near Lubbock. The storms should trend to the south and east
during the evening taking the strongest storms out of our CWA by
02-03Z. More storms should develop tonight mainly along highway 50
and south as the shortwave ejects out of Colorado into Kansas.
Main threats with the initial storms will be hail and wind and the
threats with the overnight storms will be more flooding and
perhaps some gusty winds.

Saturday should be another day where we will have lingering
convection in the morning and good cloud cover during the day to
temper the summer sun. Surface and boundary layer winds will be
out of the east to northeast which will also help with keeping
temperatures slightly cooler. Model guidance is forecasting highs
in the mid to upper 70s and I went with the higher numbers given
we may have some breaks of sun during the day to help warm us up
slightly.

Saturday night another MCS is forecast to develop around the
Denver metro by late afternoon and progress south and east during
the night. The low level jet should increase during the night with
easterly upslope flow allowing storms to increase in coverage. QPF
bullseye is being forecast to be roughly from Syracuse to
Coldwater on west which are areas that have seen quite a bit of
rain the last two days. Flooding and hydro concerns will need to
be monitored if the swath of rain happens to reach these areas.
Hail and wind will also be a threat with these storms especially
early on as they exit Colorado.

.LONG TERM...(Sunday through Friday)
Issued at 124 PM CDT Fri Jul 7 2023

Key messaging in the long term is the trend of warmer temperatures
and the potential for more overnight MCS.

Upper level winds from Sunday through Friday show the ridge over
the southwest portion of the nation staying more stationary
instead of moving eastward. That said the heat dome associated
with the upper level ridge should start to move eastward as lower
level winds in the boundary layer turn more southwest. High
temperatures next week look to be around the lower 90s. Rain
chances look to be the best Monday night into Tuesday morning as
an upper level shortwave comes in from the Denver metro and
reaches western Kansas during the overnight. This is the best
signal for rain showing up in the deterministic and ensembles so
far however with the way the upper level winds are trending
towards the later part of the week...it appears we could be seeing
more overnight MCS potential returning for Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1145 AM CDT Fri Jul 7 2023

Periodic cloud cover will continue through the rest of this
afternoon with cloud ceilings generally in the VFR range however
we could see some periods of MVFR flight category especially for
LBL. Later this afternoon into tonight thunderstorms are forecast
to break out in northeast New Mexico and move through the OKlahoma
and Texas panhandles. These storms could potentially impact LBL
between 00Z-05Z with heavy rain and strong winds the main threat.
Most storms are expected to develop during the overnight which may
be close to GCK and DDC between 06-12Z. Thunderstorms should exit
the region Saturday morning with post storm cloud cover in the
MVFR to IFR flight category through 15Z. We should see breaks in
the clouds to 18Z allowing flight category to be in the VFR range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  63  80  60 /  40  60  20  70
GCK  79  62  78  59 /  20  50  20  70
EHA  86  62  76  60 /  40  60  20  70
LBL  85  64  78  61 /  40  70  20  80
HYS  79  62  80  59 /  70  20  20  30
P28  81  67  80  62 /  60  70  20  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for KSZ075>081-085>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jul 7, 1:03 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
103 AM CDT Fri Jul 7 2023

KSZ030-031-043>046-061>066-074>081-084>090-081200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
103 AM CDT Fri Jul 7 2023 /1203 AM MDT Fri Jul 7 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated afternoon and evening storms will be possible across the
forecast area. Hail, damaging winds, and localized flooding are
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Bouts of thunderstorms will be possible during this period. Strong
to severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:49 PM CDTSpecial Weather StatementDDCScott41 min
Jul 6, 11:14 PM CDTSpecial Weather StatementDDCGrant, Haskell, Kearny46 min
Jul 6, 11:23 PM CDTSevere Thunderstorm WarningDDCHamilton52 min
Jul 6, 11:46 PM CDTSevere Thunderstorm WarningDDCKearny44 min
Jul 6, 11:53 PM CDTSpecial Weather StatementDDCMeade37 min
Jul 7, 12:03 AM CDTSpecial Weather StatementDDCHaskell27 min
Jul 7, 12:08 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton52 min
Jul 7, 12:14 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny46 min
Jul 7, 12:40 AM CDTFlash Flood WarningDDCHamilton, Kearny3 hr
Jul 7, 12:43 AM CDTSpecial Weather StatementDDCHaskell, Meade62 min
Jul 7, 12:46 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton44 min
Jul 7, 12:55 AM CDTSpecial Weather StatementDDCKearny50 min
Jul 7, 1:25 AM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Stanton35 min
Jul 7, 1:33 AM CDTSpecial Weather StatementDDCGray, Haskell42 min
Jul 7, 1:45 AM CDTSpecial Weather StatementDDCMeade45 min
Jul 7, 2:02 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stanton, Stevens43 min
Jul 7, 2:07 AM CDTSevere Thunderstorm WarningDDCMeade, Seward38 min
Jul 7, 2:22 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton38 min
Jul 7, 2:34 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Seward, Stevens41 min
Jul 7, 2:45 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMeade, Seward19 min
Jul 7, 2:55 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens50 min
Jul 7, 3:01 AM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens44 min
Jul 7, 5:49 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt41 min
Jul 7, 6:32 AM CDTAreal Flood AdvisoryDDCClark, Meade, Seward3 hr
Jul 7, 2:00 PM CDTRiver Flood WarningDDCMeade11 hr
Jul 7, 6:49 PM CDTSevere Thunderstorm WarningDDCMeade, Seward41 min

Nearby

River Flood Warnings in Kansas, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.